Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 166, NWS Chicago, IL

July 31, 2003Will County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jul 31, 2003, 10:24 PM CDT for Will County, Illinois. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 10:24 PM CDT (03:24 UTC)
Expired
Jul 31, 2003, 11:30 PM CDT
In force
66 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Will County, IL

The radar

The Chicago radar (KLOT), 13 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1113 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 010324
SVRLOT
ILC197-010430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1023 PM CDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILL COUNTY IN NORTHEAST ILLINOIS

* UNTIL 1130 PM CDT

* AT 1023 PM CDT SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 2 MILES NORTH OF ROMEOVILLE TO JOLIET TO            
  SHOREWOOD. MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  JOLIET AROUND 1030 PM CDT.
  NEW LENOX AROUND 1040 PM CDT.
  ELWOOD AROUND 1040 PM CDT.
  MOKENA AROUND 1045 PM CDT.
  FRANKFORT AROUND 1055 PM CDT.

THIS LINE OF SEVERE THUNDERSTORMS IS CAPABLE OF PRODUCING...
  NICKEL SIZE HAIL.
  WINDS 60 TO 75 MPH...WHICH CAN KNOCK DOWN TREE LIMBS AND POWER
  LINES...DAMAGE SHEDS...BARNS AND OTHER WEAK STRUCTURES...AND PUSH
  TRUCKS OFF THE HIGHWAY.

LAT...LON 4173 8814 4163 8823 4147 8827 4138 8826
          4137 8802 4133 8756 4144 8755 4147 8780
          4158 8793
$$

RATZER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:42 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 31, 6:42 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
642 PM CDT THU JUL 31 2003

AVIATION DISCUSSION FOR 00Z TAFS

TS FIRING OVER WI AND FAR NORTHERN IL THIS EVENING. EXPECT EVENING
ACTIVITY TO REMAIN MAINLY NORTH OF CHICAGO TERMINALS...GETTING CLOSE
TO DPA/ORD. AS SHORTWAVE SWINGS ACROSS MIDWEST OVERNIGHT...BETTER
CHANCE OF TS AFTER 08Z OR SO AND WILL MAINTAIN CURRENT TIMING OF
PROB30 GROUP. SOUTHERLY WINDS UNTIL EARLY FRI AFTERNOON WHEN WINDS
SWING AROUND TO WNW.

CMS

PUBLIC DISCUSSION FOR AFTERNOON ZONES AND GRIDS...

SHORT TERM...THROUGH 02/12Z
MODELS IN EXCELLENT AGREEMENT ON UPPER LOW VICINITY LAKE OF THE
WOODS TO WOBBLE VERY SLOWLY SOUTHEAST DURING THIS TIME WITH ANY
NUMBER OF MINOR RIPPLES ROTATING AROUND IT AS IT DOES TO KEEP THINGS
QUITE UNSETTLED.

FOR THE VERY SHORT TERM VERY UNSTABLE SURFACE AIRMASS FROM CENTRAL
WI TO CENTRAL IOWA HAS BEGUN TO ERUPT AS WEAK SURFACE CONVERGENCE IS
HELPED BY APPROACHING MID LEVEL TROUGH.  THIS SHOULD BRING SCATTERED
THUNDER OVERSPREADING THE AREA BY AROUND MIDNIGHT. AFTER THIS
EVENING, HAVE PUT LITTLE REFINEMENT IN TIMING OR AREAL DISTRIBUTION,
EXCEPT THAT AS A RESULT OF FIRST 24-36 HOURS OF ACTIVITY, A BOUNDARY
MAY TEND TO FOCUS ACTIVITY TO THE SOUTH BY FRIDAY NIGHT.

LITTLE CHANGE TO GOING TEMPS WHICH ARE IN CLOSE AGREEMENT WITH THE
VERY SIMILAR MOS #S.

KAPLAN

LONG TERM...AFTER 02/12Z

UPPER LOW PROGGED TO MOVE FROM NEAR DULUTH AT 02/12Z TO TO SOUTHERN
WISCONSIN BY 03/12Z...WITH THE GFS DEVELOPING A DUMBBELL LOW OVER
LAKE SUPERIOR AT THIS TIME. LOWS THEN CONVERGE OVER THE NORTHERN END
OF LAKE MICHIGAN BY THE END OF THE PERIOD. TIMING AND LOCATION ARE
IN QUESTION...BUT MAIN RESULT OF THIS ACTION REMAINS THE
SAME...UNSEASONABLY COOL TEMPERATURES ALOFT WITH PERSISTENT CYCLONIC
FLOW. NOT COMPLETELY CONVINCED THAT CWFA WILL DRY OUT AFTER DUMBBELL
FORMS AND CENTER OF CIRCULATION TRANSLATES BACK NORTH...BUT WILL
LEAVE GRIDS DRY FROM TUESDAY ONWARD FOR THE TIME BEING.

TEMPERATURES TO REMAIN AOB NORMALS THROUGH THE PERIOD.

.CHI...NONE

JHV
Hazardous weather outlook, Jul 31, 4:30 PM CDT, 5 hours 54 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EXTREME
NORTHERN ILLINOIS THIS EVENING...MAINLY BETWEEN 500 PM AND
MIDNIGHT.  THE SLIGHT RISK AREA IS GENERALLY ALONG AND NORTH OF A
LINE FROM DOWNTOWN CHICAGO TO PEORIA.

AN UPPER LEVEL LOW PRESSURE SYSTEM IN NORTHERN MINNESOTA WILL MOVE
VERY SLOWLY SOUTHEAST...WITH A SERIES OF DISTURBANCES ROTATING
AROUND THE MAIN SYSTEM.  THE AIR AHEAD OF THIS SYSTEM IS UNSTABLE
ENOUGH TO SUPPORT SCATTERED SEVERE THUNDERSTORMS.

AFTER MIDNIGHT...AS THE UPPER LEVEL SYSTEM MOVES CLOSER...
ADDITIONAL STORMS MAY DEVELOP...FORMING SHORT LINES.  THESE LINES OF
STORMS MAY CONTAIN HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE
REGION FRIDAY AFTERNOON AND EVENING.   ISOLATED DAMAGING WIND GUSTS
AND HAIL WILL BE THE PRIMARY THREATS.

ON SATURDAY AND SUNDAY...SCATTERED THUNDERSTORMS WILL CONTINUE TO
DEVELOP FROM TIME TO TIME AS THE PERSISTENT UPPER LEVEL WEATHER
SYSTEM REMAINS OVER THE UPPER MIDWEST.  AT THIS TIME...THESE STORMS
ARE EXPECTED TO PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY LATER THIS EVENING AND AGAIN
FRIDAY AFTERNOON AND EVENING.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

MERZLOCK

In the hours before

Local storm report, Jul 31, 7:13 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
713 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    ROCKFORD                  IL   FLOOD
07/31/03   WINNEBAGO                      0.98 OF RAIN IN 40
                                          MINUTES CULVERTS FLOODED
Local storm report, Jul 31, 8:13 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
813 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0756 PM    ROCKFORD                  IL   FLOOD
07/31/03   WINNEBAGO                      FLOODING AT
                                          INTERSECTION OF ROCKTON
                                          AND WHITMAN ROADS WITH
                                          STALLED VEHICLES IN TWO
                                          TO THREE FEET STANDING
                                          WATER.  REPORTED BY
                                          FIRE AND RESCUE.

0800 PM    ROCKFORD                  IL   FLOOD
07/31/03   WINNEBAGO                      MINOR STREET FLOODING.
                                          TWO INCHES OF RAIN IN
                                          TWO AND A HALF HOURS.
                                          REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jul 31, 8:49 PM CDT, 1 hour 35 minutes before
ILZ003-ILZ004-ILZ005-ILZ006-010400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
849 PM CDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES
IN SEVERE THUNDERSTORM WATCH 821. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
BOONE...LAKE...MCHENRY...WINNEBAGO...

THIS INCLUDES THE CITIES OF...BELVIDERE...ROCKFORD...WAUKEGAN...
WOODSTOCK...

MERZLOCK
Local storm report, Jul 31, 8:54 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
854 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    LEAF RIVER                IL   1.5 INCH HAIL
07/31/03   OGLE                           REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 31, 9:20 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
920 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    ROSCOE                    IL   .75 INCH HAIL
07/31/03   WINNEBAGO                      HAIL COVERED THE
                                          GROUND.  REPORTED BY
                                          PUBLIC.

0545 PM    ROSCOE                    IL   WIND DAMAGE
07/31/03   WINNEBAGO                      POWER LINES DOWN.
                                          REPORTED BY PUBLIC.

0842 PM    DE KALB                   IL   WIND DAMAGE
07/31/03   DEKALB                         LARGE LIMBS DOWN.
                                          REPORTED BY PUBLIC.
Local storm report, Jul 31, 9:39 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
939 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    PLANO                     IL   WIND DAMAGE
07/31/03   KENDALL                        LIMBS DOWN.  REPORTED
                                          BY HAM RADIO OPERATOR.

0930 PM    SUGAR GROVE               IL   WIND DAMAGE
07/31/03   KANE                           POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:06 PM CDTSevere Thunderstorm WarningLOTBoone, DeKalb39 min
Jul 31, 9:08 PM CDTSevere Thunderstorm WarningLOTKane37 min
Jul 31, 9:38 PM CDTSevere Thunderstorm WarningLOTDuPage, Kendall, Will52 min
Aug 1, 3:02 AM CDTSevere Thunderstorm WarningLOTLaSalle58 min
Aug 1, 4:07 AM CDTSevere Thunderstorm WarningLOTGrundy23 min
Aug 1, 4:30 AM CDTSevere Thunderstorm WarningLOTWill45 min
Aug 1, 5:08 AM CDTSpecial Marine WarningLOT67 min
Aug 1, 1:28 PM CDTSevere Thunderstorm WarningLOTCook47 min
Aug 1, 1:43 PM CDTSpecial Marine WarningLOT92 min
Aug 1, 2:49 PM CDTSevere Thunderstorm WarningLOTCook41 min
Aug 1, 3:09 PM CDTSevere Thunderstorm WarningLOTKane36 min
Aug 1, 3:27 PM CDTSevere Thunderstorm WarningLOTCook, DuPage63 min
Aug 1, 3:34 PM CDTSpecial Marine WarningLOT3 hr
Aug 1, 3:45 PM CDTSevere Thunderstorm WarningLOTLaSalle60 min
Aug 1, 4:05 PM CDTSevere Thunderstorm WarningLOTGrundy, Kendall55 min
Aug 1, 4:07 PM CDTTornado WarningLOTCook38 min
Aug 1, 4:30 PM CDTSevere Thunderstorm WarningLOTDuPage45 min
Aug 1, 4:39 PM CDTSevere Thunderstorm WarningLOTWill21 min
Aug 1, 4:46 PM CDTSevere Thunderstorm WarningLOTLaSalle29 min
Aug 1, 4:48 PM CDTTornado WarningLOTCook42 min
Aug 1, 4:56 PM CDTSevere Thunderstorm WarningLOTGrundy49 min
Aug 1, 5:12 PM CDTSevere Thunderstorm WarningLOTKendall, Will63 min
Aug 1, 5:18 PM CDTFlash Flood WarningLOTGrundy4 hr
Aug 1, 5:20 PM CDTSevere Thunderstorm WarningLOTLaSalle40 min
Aug 1, 5:33 PM CDTTornado WarningLOTCook27 min
Aug 1, 5:58 PM CDTSevere Thunderstorm WarningLOTDeKalb, LaSalle47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.